Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 293, NWS Des Moines, IA

July 8, 2001Boone County, Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 8, 2001, 9:36 AM CDT for Boone County, Story County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 9:36 AM CDT (14:36 UTC)
Expired
Jul 8, 2001, 10:05 AM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Boone County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 39 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 10:00 AM CDTThunderstorm Wind 50 ENevada, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-414 J/kg
Mixed-layer LCL
2161 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 081437
SVRDSM

IAC015-169-081505-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
936 AM CDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOONE COUNTY IN CENTRAL IOWA
  STORY COUNTY IN CENTRAL IOWA

* UNTIL 1005 AM CDT

* AT 932 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF AMES...OR ABOUT 34 MILES
  SOUTHEAST OF FORT DODGE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR AMES...7 MILES SOUTH OF STORY CITY AROUND 950 AM
  NEAR NEVADA AROUND 1000 AM

OTHER WARNING LOCATIONS INCLUDE HUXLEY

AT 930 AM...THE PUBLIC REPORTED HIGH WINDS AND TREES DOWN IN 
BOONE.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.

LAT...LON 4220 9384 4188 9384 4188 9324 4219 9323

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:00 AM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Jul 8, 3:00 AM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 AM CDT SUN JUL 8 2001

OVERALL PATTERN SHIFT TO A MORE AMPLIFIED UPPER RIDGE OVER THE
ROCKIES UNDERWAY AND STILL FORECAST BY MODELS INTO MIDWEEK.
RESULTANT NORTHWESTERLY FLOW ALLOWS STUBBORN FRONTAL BOUNDARY TO
SLOWLY SAG SOUTH INTO N MO EARLY IN THE WEEK. MODELS CONTINUE TO
AGREE ON LARGER SCALE FEATURES BUT CONTINUE TO STINK ON THE QPF.
APPEARS AVN IS LESSOR OF ALL EVILS BASED ON CURRENT RADAR
IMAGERY.

IN GENERAL ALL MODELS FOCUS FRONTAL RELATED WEAK LOWER LEVEL THETA-E
CONVERGENCE AND BAND OF UVV OVER THE SOUTHERN HALF OF THE CWA...
WHICH SHIFTS SOUTH OF THE AREA LATER MONDAY. LAYER OF ELEVATED WARM
CAPPING TEMPERATURES HAS COOLED A LITTLE BIT BUT MODELS CONTINUE TO
DEPICT A FAIR AMOUNT OF NEGATIVE AREA ON FORECAST SOUNDINGS OVER
AREA. AS A RESULT WILL CONTINUE TO KEEP POPS ON THE LOW SIDE.

WILL BASE FIRST PERIOD OF FORECAST ON CURRENT CONVECTIVE COMPLEX
OVER CENTRAL NEBRASKA. NORTH PLATTE RADAR SHOWING SOME ADDITIONAL
DEVELOPMENT/STRENGTHENING UP TOWARD KONL. THIS CLUSTER SHOULD
CONTINUE TO MOVE EAST IN DEEP LAYER WESTERLY FLOW ALONG NORTHERN
EDGE OF THERMAL RIDGE AND ELEVATED CONVERGENCE ZONE. IF THE SYSTEM
HOLD TOGETHER IT WOULD MOVE INTO THE WESTERN CWA MID TO LATE
MORNING. WILL NEED TO ADD LOW POPS SOUTH WITH THIS IN MIND. IN
ADDITION...JUST GETTING SOME INITIAL AC DEVELOPMENT OVER CENTRAL IA.
APPEARS BEST CHANCE FOR PRECIPITATION WILL BE CENTRAL AND SOUTH BUT
WILL MAINTAIN LOW POPS NORTH DUE TO UNCERTAINTY IN LOW CONFIDENCE
FORECAST.

DRIER AIR MOVING INTO THE NORTH SHOULD SHUT DOWN LOW PRECIPITATION
CHANCES COME MONDAY WHILE BEST CONVERGENCE AXIS SHIFTS INTO THE FAR
SOUTH.

MOS CONTINUES TO LOOK OK ON TEMPS. CONVECTIVE DEBRIS WILL PLAY HAVOC
ON TEMPS AND HEAT ADVISORY TODAY. IF CLOUDS THIN ENOUGH CURRENT
CONFIGURATION LOOKS OK. ALTHOUGH DAYTIME HEAT INDICES WILL CONTINUE
TO BE HIGH OVER WEST CENTRAL IA...ENOUGH NIGHTTIME COOLING HAS
OCCURRED TO KEEP THEM JUST UNDER CRITERIA. WILL LEAVE HEAT ADVSRY AS
IS THOUGH IF CONVECTION AND DENSE MID/HIGH LEVEL CLOUDINESS OVER
NEBRASKA LINGERS INTO SW IA THROUSGH THE EARLY AFTERNOON...ADVSRY
CRITERIA WILL NOT BE MET.

.DSM...HEAT ADVY THRU SUN ALG S OF I80.

JAW

In the hours before

Special weather statement, Jul 8, 6:00 AM CDT, 3 hours 36 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
600 AM CDT SUN JUL 8 2001

SYNOPSIS
A WEAK FRONTAL BOUNDARY WILL PERSIST ACROSS THE AREA TODAY. THE
BOUNDARY WILL EDGE SLIGHTLY FURTHER SOUTH TONIGHT. A VERY MOIST AND
UNSTABLE AIR MASS WILL REMAIN OVER CENTRAL AND SOUTHERN IOWA WHILE
SLIGHTLY MORE STABLE AIR HAS FILTERED INTO NORTHERN IOWA.

A SMALL THUNDERSTORM COMPLEX WILL MOVE NORTHEAST OUT OF NEBRASKA
THIS MORNING AND MOVE INTO THE NORTHWEST DES MOINES COUNTY WARNING
AREA BETWEEN 8 AND 9 AM. THESE THUNDERSTORMS SHOULD DIMINISH IN
INTENSITY AS THEY MOVE EAST ACROSS NORTHERN IOWA. HOWEVER THERE DOES
REMAIN A LOW THREAT OF STRONG STRAIGHT-LINE WINDS IN EXCESS OF 50
MPH AS THE STORMS MOVE OVER NORTHWEST IOWA.

ADDITIONAL THUNDERSTORMS MAY DEVELOP NEAR THE FRONT OVER CENTRAL
IOWA THIS AFTERNOON AND EVENING DURING THE PEAK HEATING OF THE DAY.
THE THREAT FOR ADDITIONAL THUNDERSTORM DEVELOPMENT WILL SHIFT INTO
THE SOUTHERN HALF OF IOWA LATE TONIGHT. ONCE AGAIN...THE MAIN THREAT
FROM THESE STORMS WILL BE GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-091100-
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND MASON CITY
600 AM CDT SUN JUL 8 2001

* EVENT TIMING... 8 AM THROUGH NOON.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... LOW.
     FLASH FLOODING... NONE.

* SPOTTER ACTIVATION OUTLOOK... LOW.

IAZ023>028-033>039-044>050-057>062-070>075-091100-
ADAIR-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-JASPER-
MADISON-MAHASKA-MARION-MARSHALL-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-
TAMA-WARREN-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL...
DENISON...DES MOINES...FORT DODGE...GRINNELL...INDIANOLA...IOWA
FALLS...KNOXVILLE...MARSHALLTOWN...NEWTON...OSKALOOSA...PELLA...
PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
600 AM CDT SUN JUL 8 2001

* EVENT TIMING... 4 PM THROUGH 8 PM AND AGAIN AFTER 2 AM.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... LOW.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... LOW.

* ADDITIONAL DETAILS... ISOLATED STORMS MAY MOVE ACROSS AREAS
ALONG AND NORTH OF HIGHWAY 20 THIS MORNING. IT APPEARS THAT A LITTLE
BETTER THREAT FOR MORE WIDESPREAD THUNDERSTORM DEVELOPMENT WILL
OCCUR THIS AFTERNOON AND EARLY EVENING.

IAZ081>086-092>097-091100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...LAMONI
AND OTTUMWA
600 AM CDT SUN JUL 8 2001

* EVENT TIMING... AFTER 2 AM.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... LOW.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... LOW.

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:24 AM CDTSevere Thunderstorm WarningDMXMarshall, Tama41 min
Jul 8, 11:05 AM CDTSevere Thunderstorm WarningDMXTama20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.